This is an outstanding Clinical Problems in Consultation Psychiatry (CPCP) presentation on clozapine-induced myocarditis by medical student Ben Kopp, who is planning a residency in orthopedic surgery. There is a push to utilize clozapine for treatment-resistant schizophrenia, with which I have no argument. According Newman et all in the August 2016 issue of Current Psychiatry (see tweet below), “A powerful rationale for prescribing clozapine, despite its drawbacks, is its association with a reduced risk of all-cause mortality.”
However, one of the reasons clozapine is under-prescribed is the relatively high level of medical knowledge a psychiatrist must have in order to prevent and manage the many side effects of this drug.
A quick literature search indicates we’re still learning about clozapine-induced myocarditis. In fact there is disagreement about when the first case report was published–1980 or 1994. I tried to check out the 1994 reference, but it’s not available and it’s in Danish. My Danish is a little rusty. However, there are excellent case reports with reviews in addition to what Ben was able to find. Though hard and fast conclusions are difficult to find, I gleaned a few tips:
- Is thought by some to be just as important to be vigilant for as severe neutropenia
- May be more likely when valproate is co-prescribed
- Usually happens in the first few weeks to a few months of starting clozapine
- May be first noticed by a vigilant internist collaborating with a knowledgable psychiatrist
- Can result in death
- Can result in recovery, which lead to questions about what is the best method for rechallenge in the face of severe psychiatric symptoms, which can be life-limiting (the Cook et al paper suggests guidelines which are in a table; one of co-authors is a sharp C-L psychiatrist, Thomas Heinrich, who practices at Medical College of Wisconsin)
Cook, S. C., et al. (2015). “Clozapine-Induced Myocarditis: Prevention and Considerations in Rechallenge.” Psychosomatics 56(6): 685-690.
Earnshaw, C. H., Powell, L., & Haeney, O. (2016). Lessons Learned and Questions Raised by an Atypical Case of Clozapine-Induced Myocarditis. Case Reports in Psychiatry, 2016, 4159081. http://doi.org.proxy.lib.uiowa.edu/10.1155/2016/4159081
Swart, L. E., et al. (2016). “Clozapine-induced myocarditis.” Schizophrenia Research 174(1–3): 161-164.
Curto, M., et al. (2016). “Systematic Review of Clozapine Cardiotoxicity.” Current Psychiatry Reports 18(7): 1-18.
Clozapine is exceptionally effective in psychotic disorders and can reduce suicidal risk. Nevertheless, its use is limited due to potentially life-threatening adverse effects, including myocarditis and cardiomyopathy. Given their clinical importance, we systematically reviewed research on adverse cardiac effects of clozapine, aiming to improve estimates of their incidence, summarize features supporting their diagnosis, and evaluate proposed monitoring procedures. Incidence of early (≤2 months) myocarditis ranges from <0.1 to 1.0 % and later (3–12 months) cardiomyopathy about 10 times less. Diagnosis rests on relatively nonspecific symptoms, ECG changes, elevated indices of myocardial damage, cardiac MRI findings, and importantly, echocardiographic evidence of developing ventricular failure. Treatment involves stopping clozapine and empirical applications of steroids, diuretics, beta-blockers, and antiangiotensin agents. Mortality averages approximately 25 %. Safety of clozapine reuse remains uncertain. Systematic studies are needed to improve knowledge of the epidemiology, avoidance, early identification, and treatment of these adverse effects, with effective and practicable monitoring protocols.
Lundblad, W., et al. (2015). “Medical management of patients on clozapine: A guide for internists.” Journal of Hospital Medicine 10(8): 537-543.
Clozapine was approved by the US Food and Drug Administration in 1989 for the management of treatment-resistant schizophrenia, and has since proven to reduce symptom burden and suicide risk, increase quality of life, and reduce substance use in individuals with psychotic disorders. Nevertheless, clozapine’s psychiatric benefits have been matched by its adverse effect profile. Because they are likely to encounter medical complications of clozapine during admissions or consultations for other services, hospitalists are compelled to maintain an appreciation for these iatrogenic conditions. The authors outline common (eg, constipation, sialorrhea, weight gain) and serious (eg, agranulocytosis, seizures, myocarditis) medical complications of clozapine treatment, with internist-targeted recommendations for management, including indications for clozapine discontinuation. Journal of Hospital Medicine 2015;10:537–543. © 2015 Society of Hospital Medicine
In my opinion, the medical complexity of clozapine administration is one reason why the clinicians should try to stick to using clozapine for it’s main indication–treatment resistant schizophrenia. Although there are case reports of clozapine being used for personality disorders, it is scanty and there are no randomized controlled trials.
While myocarditis from clozapine is rare, it’s vital for all doctors to have this on their radar. It might be picked up first by the patient’s primary care physician–if he or she thinks of it and has access to an experienced psychiatrist.
It’s also important to remember that the Clozapine REMS Program was designed (yes, somebody actually designed that fiasco, starting in October 2015) monitors only one important side effect–severe neutropenia. As you can see from the Current Psychiatry article and other references as well as Ben’s excellent CPCP presentation, there are many serious side effects. We have to stand by our patients.
In order to see the picture galleries of photos or powerpoint slides, click on one of the slides, which will open up the presentation to fill the screen. Use the arrow buttons to scroll left and right through the slides or up and down to view any annotations.